Texas, 2013Hail in Texas, May 10, 2013
May 10, 2013 · NWS MAF · 1 event in 1 county or zone
An upper low was located over Arizona with associated upper level disturbances passing over West Texas. A cold front was present across the Trans Pecos.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper low was located over Arizona with associated upper level disturbances passing over West Texas. A cold front was present across the Trans Pecos. These features combined to produce needed lift for thunderstorm development mainly across the Lower Trans Pecos.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 10, 10:44 AM CST, 28 minutes earlier.
Area forecast discussion, May 10, 10:44 AM CST, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1144 AM CDT FRI MAY 10 2013
.UPDATE...
FORECAST UPDATED TO INCREASE RAIN CHANCES ACROSS THE PERMIAN BASIN
AND OVER PORTIONS OF SOUTHWEST TEXAS.
&&
.DISCUSSION...
THE NEWEST RUNS OF THE GFS AND THE NAM ARE CONSISTENT IN SHOWING
RAIN THIS AFTERNOON ACROSS PORTIONS OF THE PERMIAN BASIN...THE
TRANS PECOS...AND OVER HIGHER ELEVATIONS OF SOUTHWEST TEXAS. BASED
ON CURRENT RADAR AND SATELLITE TRENDS...HAVE OPTED TO INCREASE
POPS SLIGHTLY ACROSS THE AREA. THE PERMIAN BASIN AND PORTIONS OF
THE LOWER TRANS PECOS COULD SEE SOME SEVERE WEATHER THIS AFTERNOON
AS WELL. SPC HAS MOVED THE SLIGHT RISK AREA FURTHER INTO OUR AREA
FOR THIS AFTERNOON AND WE CONCUR WITH THIS ASSESSMENT.
&&
.PREV DISCUSSION... /ISSUED 348 AM CDT FRI MAY 10 2013/
DISCUSSION...
A WELCOME CHANGE TO UNSETTLED WEATHER IS IN THE OFFING BEGINNING
TODAY DUE TO A NORTHERN STREAM COLD FRONT (CURRENTLY LOCATED NEAR
THE PECOS RIVER) INTERACTING WITH A SOUTHERN STREAM UPPER LOW
CURRENTLY LOCATED ACROSS WESTERN ARIZONA. UPPER LEVEL DISTURBANCES
LOCATED WITHIN THE LEFT EXIT REGION OF THE UPPER JET ASSOCIATED
WITH THIS UPPER LOW WILL PROVIDE LARGE SCALE LIFT ALONG AND BEHIND
THE COLD FRONT TO PRODUCE SCATTERED SHOWERS AND THUNDERSTORMS
THROUGH TONIGHT. A FEW STORMS WILL PROBABLY BE STRONG GIVEN SHEAR
VALUES EXCEEDING 30 KNOTS BUT CAPE VALUES SHOULD GENERALLY RANGE
BELOW 1000 J/KG PRECLUDING WIDESPREAD ORGANIZED SEVERE WEATHER.
MUCH COOLER AND MUCH BELOW NORMAL HIGH TEMPERATURES ARE EXPECTED
TODAY PER 850 MILLIBAR TEMPERATURE FORECAST BEHIND THE FRONT.
THE SOUTHERN STREAM UPPER LOW IS FORECAST BY CONSENSUS THROUGH
MONDAY TO CUTOFF AND MEANDER ACROSS MEXICO. THIS WILL BASICALLY
FAVOR AREAS SOUTH AND WEST OF THE PECOS RIVER WITH BETTER
PRECIPITATION CHANCES THROUGH MONDAY. THE SEVERE WEATHER
THREAT CONTINUES TO LOOK ON THE LOW SIDE SATURDAY THROUGH MONDAY
GIVEN DECREASING SHEAR VALUES AND CAPES GENERALLY REMAINING
BELOW 1000 J/KG. HIGH TEMPERATURES ARE FORECAST TO REMAIN BELOW
NORMAL ESPECIALLY ACROSS THE DAVIS MOUNTAINS AND THE BIG BEND
WHERE SIGNIFICANT CLOUD COVER AND SCATTERED SHOWERS AND
THUNDERSTORMS ARE EXPECTED.
FOR TUESDAY AND WEDNESDAY OF NEXT WEEK THE UPPER LOW IS FORECAST
TO FINALLY GET KICKED EAST BY AN UPPER LEVEL TROUGH MOVING INTO
THE NORTHWESTERN UNITED STATES. THIS SHOULD ALLOW THE THREAT OF
SHOWERS AND THUNDERSTORMS ESPECIALLY TUESDAY TO SHIFT
NORTHEASTWARD TO INCLUDE THE PERMIAN BASIN OF WEST TEXAS.
MUCH ABOVE NORMAL TEMPERATURES ARE EXPECTED BEHIND THIS SYSTEM
WEDNESDAY THROUGH FRIDAY DUE TO LOW LEVEL THERMAL RIDGING
DEVELOPING. THERE IS SOME DISAGREEMENT BETWEEN THE ECMWF AND THE
GFS ON THE UPPER LEVEL PATTERN AND THIS WILL IMPACT WHERE THE
DRYLINE EVENTUALLY SETS UP. FOR THIS REASON WILL KEEP THE
FORECAST DRY FOR NOW.
&&
.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX 74 54 76 50 / 60 20 10 0
BIG SPRING TX 75 55 75 52 / 60 20 10 0
CARLSBAD NM 75 53 75 51 / 40 30 20 10
DRYDEN TX 86 62 72 59 / 30 30 40 30
FORT STOCKTON TX 78 56 74 56 / 60 30 30 10
GUADALUPE PASS TX 68 47 61 52 / 30 30 40 20
HOBBS NM 69 51 73 51 / 60 30 10 0
MARFA TX 74 46 65 47 / 40 30 50 30
MIDLAND INTL AIRPORT TX 76 55 76 52 / 50 20 10 0
ODESSA TX 76 56 78 52 / 50 20 10 0
WINK TX 78 56 79 54 / 40 30 20 10
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&
03/67
Hazardous weather outlook, May 10, 5:11 AM CST, 6 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
611 AM CDT FRI MAY 10 2013
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-111115-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
611 AM CDT FRI MAY 10 2013 /511 AM MDT FRI MAY 10 2013/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.
.DAY ONE...TODAY AND TONIGHT
THERE IS A CHANCE OF THUNDERSTORMS TODAY ACROSS THE AREA. A FEW OF
THESE STORMS COULD BE STRONG TO NEAR SEVERE WITH HAIL AND
GUSTY WINDS THE PRIMARY THREAT.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
MORE SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ACROSS
THE AREA SATURDAY...WITH MOST OF THE ACTIVITY SHIFTING TO AREAS
WEST OF THE PECOS RIVER SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, May 10, 6:07 AM CST, 5 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
707 AM CDT FRI MAY 10 2013
NMZ028-101300-
EDDY COUNTY PLAINS-
607 AM MDT FRI MAY 10 2013
...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
NORTH CENTRAL EDDY COUNTY UNTIL 700 AM MDT...
A STRONG THUNDERSTORM WAS LOCATED 14 MILES WEST OF LOCO HILLS AT 607
AM MDT...MOVING EAST AT 15 MPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO DIME TO NICKEL SIZE HAIL...DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER...
YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER
NOW.
&&
LAT...LON 3297 10432 3297 10382 3278 10382 3272 10411
3275 10435
TIME...MOT...LOC 1207Z 266DEG 13KT 3289 10420Local storm report, May 10, 6:15 AM CST, 4 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
715 AM CDT FRI MAY 10 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM HAIL 2 N ARTESIA 32.88N 104.43W
05/10/2013 E0.75 INCH EDDY NM PUBLIC
PUBLIC REPORT FROM FACEBOOK OF PEA TO DIME SIZED HAIL IN
COTTONWOOD
&&
MHSpecial weather statement, May 10, 6:31 AM CST, 4 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
731 AM CDT FRI MAY 10 2013
NMZ029-033-101330-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-
631 AM MDT FRI MAY 10 2013
...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
CENTRAL LEA COUNTY UNTIL 730 AM MDT...
A STRONG THUNDERSTORM WAS LOCATED 14 MILES WEST OF LOVINGTON AIRPORT
AT 631 AM MDT...MOVING NORTH AT 15 MPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO PENNY TO NICKEL SIZE HAIL GUSTY WINDS...DEADLY CLOUD
TO GROUND LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE
SHELTER NOW.
&&
LAT...LON 3315 10362 3300 10335 3284 10352 3283 10363
3289 10375
TIME...MOT...LOC 1231Z 199DEG 12KT 3291 10364Special weather statement, May 10, 10:29 AM CST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1129 AM CDT FRI MAY 10 2013
TXZ075-081-082-101730-
PECOS-TERRELL-BIG BEND AREA-
1129 AM CDT FRI MAY 10 2013
...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
EAST CENTRAL BREWSTER...SOUTH CENTRAL PECOS AND WEST CENTRAL TERRELL
COUNTIES UNTIL 1230 PM CDT...
A STRONG THUNDERSTORM WAS LOCATED OVER LONGFELLOW AT 1128 AM CDT...
MOVING EAST AT 10 MPH. ADDITIONAL THUNDERSTORMS ARE DEVELOPING OVER
THE GLASS MOUNTAINS AND COULD BECOME AS STRONG.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO PENNY TO NICKEL SIZE HAIL AND STRONG WINDS TO 50
MPH...DEADLY CLOUD TO GROUND LIGHTNING CAN BE EXPECTED.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.
&&
LAT...LON 3028 10244 3011 10239 3005 10270 3005 10294
3027 10284
TIME...MOT...LOC 1628Z 261DEG 6KT 3016 10261Hail, Terrell
- When
- May 10, 11:12 AM CST to 11:17 AM CST
- Where
- Terrell County, 2 mi W of Sanderson
- Measured
- 0.88 in hail
- Reported by
- Law Enforcement
- Coordinates
- 30.150, -102.433
A thunderstorm moved over Terrell County and produced dime to nickel sized hail along US 90 near Sanderson.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood and Hail in Texas, May 10, 20131 injured · $1.0 million · 1.75 in hail · 16 events
- Hail and Damaging Winds in Louisiana, May 10, 2013$1.4 million · 1 in hail · 10 events
- Hail and Damaging Winds in Pennsylvania, May 10, 2013$289,000 · 1.5 in hail · 22 events
- Hail and Damaging Winds in Ohio, May 10, 2013$127,000 · 1.75 in hail · 19 events
- Flash Flooding and Hail in Texas, May 10 to 11, 2013$109,000 · 1.75 in hail · 6 events
- Hail and Damaging Winds in New York, May 10, 2013$95,000 · 1.25 in hail · 8 events
- Flash Flood and Lightning Strike in Mississippi, May 10, 2013$80,000 · 2 events
- Hail and Damaging Winds in Pennsylvania, May 10, 2013$36,000 · 1.25 in hail · 8 events
- Flash Flood in Tennessee, May 10, 2013$50,000 · 1 event
- Damaging Wind in West Virginia, May 10, 2013$50,000 · 1 event
- Hail and Damaging Winds in Pennsylvania, May 10, 2013$23,000 · 1 in hail · 9 events
- Flash Flooding in Arkansas, May 10, 2013$20,000 · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 446283.